Colorado, 2024

Tornado and Flash Flooding in Colorado, August 7 to 10, 2024

August 7 to 10, 2024 · NWS PUB · 5 events in 3 counties and zones

An upper-level pattern which allowed for a sufficient mid-level monsoonal moisture plume to be established over the region aided in the development of storms, which produced heavy rainfall and lead to some heavy amounts of rain and minor flash flooding from the 7th thru 10th of August. A severe storm which developed over Teller County also allowed for a rare tornado to occur over high terrain,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper-level pattern which allowed for a sufficient mid-level monsoonal moisture plume to be established over the region aided in the development of storms, which produced heavy rainfall and lead to some heavy amounts of rain and minor flash flooding from the 7th thru 10th of August. A severe storm which developed over Teller County also allowed for a rare tornado to occur over high terrain, just NNE of Cripple Creek, on the 9th of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 1:48 PM MST, 14 minutes earlier. Its key messages:

  • Widely scattered showers and thunderstorms will continue through the early morning hours, mainly over the southeastern plains.
  • Much cooler tomorrow, especially over the plains. Showers and thunderstorms will become numerous by the afternoon hours, mainly over the higher terrain.
  • Flash flooding will be a concern tomorrow, especially for the burn scar and urbanized areas which are prone to flooding.
  • A cooler, unsettled pattern continues into this weekend and early next week.
  • Flash flooding may become an increasing concern as more rain moves into the area, with showers and storms possible each day.
Area forecast discussion, Aug 7, 1:48 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
248 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Widely scattered showers and thunderstorms will continue through
the early morning hours, mainly over the southeastern plains.

- Much cooler tomorrow, especially over the plains. Showers and
thunderstorms will become numerous by the afternoon hours, mainly
over the higher terrain.

- Flash flooding will be a concern tomorrow, especially for the
  burn scar and urbanized areas which are prone to flooding.

- A cooler, unsettled pattern continues into this weekend and early
next week.

- Flash flooding may become an increasing concern as more rain
  moves into the area, with showers and storms possible each
  day.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 247 PM MDT Wed Aug 7 2024

Tonight...

Scattered showers and thunderstorms which have formed during the
afternoon will continue well into the evening hours and possibly
even into the morning hours over the southeastern plains, as some of
the high res guidance is suggesting. Cooler temperatures will
continue to advect in over the plains with the passage of a front
this late afternoon through early evening, with increasing low cloud
coverage across the plains becoming prevalent closer to sunrise.
There will be some heavier showers possible, which may contribute to
some localized areas of flash flooding by later this evening for the
urbanized areas which are prone to flooding or for some locations
where the soil is already saturated. Temperatures will gradually
fall off into the low to mid 60s for a majority of the plains, and
generally in the 40s and 50s for high country. Some clearing will
take place over the mountains, although there could be a few
isolated showers during the overnight hours as well.

Tomorrow...

With much cooler air advection in place and persistent northeasterly
to easterly winds, and upslope flow, it will be notably much cooler
tomorrow with temperatures well below the seasonal average for this
time of year across the plains. The upslope enhancement will also
help to trigger off some showers and possibly thunderstorms along
the I-25 corridor by later in the afternoon, although the plains
might be much too stable to allow for convection to continue to
develop as these showers/storms move eastward. There will be a lot
of moisture throughout the mid and upper levels. Due to this,
showers and thunderstorms developing over the higher terrain will
bring about the chance of very heavy rain and thus there could be
flash flooding concerns, especially for the burn scar areas. As
convection further develops in the afternoon and possibly moves
over some of the urbanized areas which are prone to flooding, there
could also be the potential of flash flooding concerns for these
areas as well. For this reason, WPC has a slight risk of excessive
flooding over a large portion of the CWA tomorrow, and marginal risk
elsewhere.

There will also be a fair amount of CAPE, over 2000 J/kg, over the
eastern mountains during the afternoon hours, as well as effective
bulk shear approaching 40 kts over some locations in vicinity of the
Wet Mountains. Therefore a stronger or possibly severe thunderstorm
cannot be ruled out. Main threat will be hail possibly up to an inch
in diameter and gusty outflow winds up to 60 mph. These should
weaken as they move out over the adjacent plains and into the I-25
corridor as the atmosphere will be considerably more stable. Highs
will likely remain in the 70s across the plains, with values closer
to the seasonal average but still cooler over the higher terrain.
-Stewey

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 247 PM MDT Wed Aug 7 2024

A cooler and unsettled pattern will set in for the long-term
forecast period, as the high pressure center in our region is
shifted to the south with breezy northwest flow setting in over our
area. Plenty of moisture will continue moving into our area,
increasing chances for showers and thunderstorms throughout the day.
Afternoon convection is expected to form over and near the higher
terrain, before the northwest steering flow aloft pushes things onto
the eastern plains. The main challenge with this part of the
forecast will be coverage, intensity, and specific hazards related
to storms. In addition to the ample moisture, models are moving an
upper-level wave across our area on Friday, which should assist in
stronger storm formation. The breezy northwest flow should also
provide us with decent shear in the mid-late afternoon hours. The
real determining factor will be instability. With the widespread
moisture on Thursday, coupled with relatively cool temperatures, the
plains may end up being a bit too stable for convective storms to
actually fire and persist. High temperatures will only be in 70s to
low-80s, so depending on the amount of forcing the passing wave
provides, we may be too capped. What storms do manage to form,
especially over the mountains, will be relatively fast-moving and
capable of producing heavy rain. As of now, our main concern will be
flash flooding in areas that get hit by multiple storms in quick
succession.

This general pattern of wet and cool conditions will continue this
weekend and into next week. Northwest flow aloft will gradually give
way to more westerly winds, with a series of shortwave disturbances
passing overhead. Daily showers and storms will continue across the
area through at least Monday, with increasing concern for flash
flooding as soils become more and more saturated. The best chance
for stronger storms will be closer to the CO-KS border, where
instability will be a bit higher. High temperatures will range from
the high-70s, low-80s over the mountain valleys, up to the high-80s,
low-90s over the eastern plains through Monday.

Moving further into next week, some upper ridging builds back in
overhead, allowing high temperatures to warm back into the mid-90s
over the plains. At the same time, some more shortwave disturbances
are forecasted to pass through, continuing our daily chances for
showers and storms. Flash flooding will continue to be a concern,
depending on the amount of moisture our area receives throughout the
next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1152 AM MDT Wed Aug 7 2024

VFR conditions are expected to prevail for KALS throughout the
forecast period, and for KCOS and KPUB for most of the forecast
period, although lowering CIGs and slightly reduced VIS in BR
towards the end of the forecast period will bring about MVFR/IFR and
possible IFR criteria, especially after 11Z at both sites. VCTS/VCSH
will be likely by later in the day today at all stations, with low-
med confidence of moving onstation. If SHRA/TSRA does occur and
moves on station at either site, it could temporarily reduce CIGs
and VIS to MVFR/IFR criteria. It could also result in periodic
windshifts and increased wind speeds at all terminals. Winds will be
synoptically influenced at all terminals, and increase out of the NW-
NE at both KCOS and KPUB then becoming ESE towards the end of the
forecast period. At KALS, winds will be out of the WNW, then come
around to the NE-ESE, and eventually weaken to become L&V towards
by late in the evening and through the rest of the forecast period.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...STEWARD
LONG TERM...GARBEROGLIO
AVIATION...STEWARD
Hazardous weather outlook, Aug 7, 10:55 AM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Wed Aug 7 2024

COZ058>089-093>099-081800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Wed Aug 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected this afternoon and this
evening, beginning over the mountains and spreading eastward and out
onto the plains. A few stronger storms may have wind gusts to 55 mph
with small hail, but the main risks with storms today will be
excessive rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms are expected every day over the mountains
and the lower elevations throughout the forecast period. Thursday
and Friday have the best chance for flash flooding over the
mountains and over the urban population centers. As the week
progresses saturated soils will become more widespread across the
region so the chance for flash flooding will increase. Outside of
flooding the main risks from these thunderstorms will be
lightning and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

STEWARD/GARBEROGLIO

The radar

The Pueblo radar (KPUX), 76 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 heavy rain, 1 tornado. Local standard time, as filed.

Flash Flood, El Paso

When
August 7, 2:02 PM MST
Where
El Paso County, 4.32 mi SE of (Aff)usaf Acdmy Colo to 4.39 mi SE of (Aff)usaf Acdmy Colo
Cause
Heavy Rain
Reported by
Public
Coordinates
38.937, -104.812

Public Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Flash Flood, El Paso

When
August 8, 8:50 PM MST
Where
El Paso County, 4.32 mi SE of (Aff)usaf Acdmy Colo to 4.38 mi SE of (Aff)usaf Acdmy Colo
Cause
Heavy Rain
Reported by
Public
Coordinates
38.937, -104.812

Public Report from mPING: Street/road flooding; Street/road closed; Vehicles stranded.

Tornado, Teller

When
August 9, 3:08 PM MST
Where
Teller County, 4.07 mi NNE of Cripple Creek
Rating
EF1
Path length
0.92 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
38.800, -105.140

Damage assessment team confirmed an EF-1 tornado briefly touched down near four mile road. with winds estimated up to 100 mph. The tornado was on the ground for 0.92 miles with an estimated 400 yard wide path of damage. Approximately 300 trees were downed.

Heavy Rain, El Paso

When
August 9, 7:16 PM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.850, -104.850

A trained spotter reported 0.63 inches of rain from a thunderstorm in a short period of time.

Heavy Rain, Mineral

When
August 10, 8:26 AM MST
Where
Mineral County, Creede
Reported by
Public
Coordinates
37.850, -106.930

Public reported 1.00 inch of total rainfall. Rain fell yesterday afternoon through last night.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212709, 1212712, 1212705, 1212702, 1212714.